Virginia, 2006

Damaging Winds in Virginia, July 20, 2006

July 20, 2006 · NWS RNK · 4 events in 4 counties and zones

Afternoon thunderstorms developed across parts of the the region. Some of these storms produced damaging winds in the 60 to 70 mph range, downing some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Afternoon thunderstorms developed across parts of the the region. Some of these storms produced damaging winds in the 60 to 70 mph range, downing some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 20, 12:32 PM EST, 38 minutes earlier.

Area forecast discussion, Jul 20, 12:32 PM EST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT THU JUL 20 2006

.AVIATION...

ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS THE SW VA
MTNS AND NW NC MTNS. THETA-E RIDGE IS FURTHER SOUTH TODAY...LOOKS
LIKE BEST COVERAGE WILL BE IN THE SWRN CWA AWAY FROM MOST OF THE
TAF SITES. BLF WILL HAVE AN EARLY CHANCE OF A TSTM...THEN STORMS
WILL BE PROPAGATING EAST AND SOUTHEAST OFF THE BLUE RIDGE BY LATE
AFTERNOON...DEPENDING ON HOW ORGANIZED THEY CAN BECOME. WILL
CERTAINLY BE UNTSBALE ENOUGH WITH CAPES FCST > 2000 J/KG. FOR NOW
HAVE JUST INCLUDED A PERIOD OF VCTS EARLY FOR BLF...THEN LATER
PERIODS FOR ROA...LYH AND DAN. HAVE LEFT OUT OF THE LWB TAF. WILL
ONCE AGAIN CLEAR OFF OVERNIGHT AND THERE WILL BE A POTENTIAL FOR
SHALLOW FOG TO DEVELOP...WHICH I INCLUDED IN LYH AND DAN. LWB WILL
LIKELY SEE THE DENSE RIVER FOG TOWARD MORNING. VFR CONDITIONS
FRIDAY MORNING...WITH A WEST TO SW WIND DEVELOPING. SHOULD BE GOOD
COVERAGE OF TSTMS FRIDAY AFTERNOON AND EVENING...BUT UNLESS SOME
SNEAK IN BEFORE 18Z IN BLF AND LWB...LIKELY BEYOND THE 24 HR TAF
PERIOD.

&&

.PREV DISCUSSION...
 (ISSUED 1049 AM EDT THU JUL 20 2006)

SHORT TERM /REST OF TODAY/...

THE FORECAST AREA IF CLOUD FREE...AND VALLEY FOG HAD LIFTED MOST
LOCATIONS. WILL HAVE TO LOWER THE SKY COVER IN THE GRIDS. WITH
FULL OR NEARLY FULL SUN...12Z SOUNDINGS FROM RNK AND GSO INDICATE
HIGHS IN THE LOW 90S IN THE FOOTHILLS AND PIEDMONT. WILL BE
RAISING MAX TEMPS A FEW DEGREES. FINALLY...I MODIFIED THE
SOUNDINGS FOR WORST CASE CONDITIONS THIS AFTERNOON AND WE COULD
HAVE CAPES OF 2000 TO 2500 J/KG THIS AFTERNOON. THERE IS NO
SYNOPTIC FORCING TODAY THOUGH...SO LOOKING FOR JUST SCATTERED
THUNDERSTORMS THIS AFTERNOON. WITH LOW LEVEL WEST TO SOUTHWEST
FLOW THIS AFTERNOON...MODELS ARE SHOWING MOISTURE CONVERGENCE
ALONG THE BLUE RIDGE. STILL LOOKS LIKE THAT IS THE AREA WITH THE
BEST CHANCE FOR TSTMS...THEN ANY THAT DEVELOP WOULD PROPAGATE INTO
THE FOOTHILLS AND PIEDMONT WITH STORM MOTIONS TO THE
SOUTHEST...BUT VERY SLOW- LESS THAN 10 KNOTS. WILL HAVE STRONG
ENOUGH HEATING THAT ISOLATED STORMS COULD BE SEVERE...BUT SHOULD
NOT HAVE ANY ORGANIZED SEVERE. COULD ALSO BRING HEAVY DOWNPOURS
WITH THE SLOW MVMNT. I WILL MAKE SOME MINOR ADJUSTMENTS TO THE
POPS...BUT KEEP CHANCE/SCATTERED.

PREV DISCUSSION...
 (ISSUED 643 AM EDT THU JUL 20 2006)

AVIATION...

MVFR TO IFR FOG IS EXPECTED BURN OFF BETWEEN 12 AND 14 UTC THIS
MORNING. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN TODAY STARTING
AROUND 17Z THIS AFTERNOON. CEILINGS AND VISIBITLIES WILL BE IFR
TO MVFR CLOSE TO THE STORMS...BUT AWAY FROM THESE AREAS CONDITIONS
WILL REMAIN VFR. STORMS WILL START TO DIMINISH AFTER SUNSET AND
WILL DISSIPATE BY 06Z. ANY TAF SITES THAT GET RAIN WILL LIEKLY
HAVE EARLY MORNING FOG WITH MVFR TO VLIFR VISIBILITIES.

PREV DISCUSSION...
 (ISSUED 304 AM EDT THU JUL 20 2006)

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...

06Z/20 SOUNDING NOW AVAIABLE.

NAM IS BRING A PIECE OF VORTICITY FROM THE MINNESOTA CONVECTION
AROUND THE EAST SIDE OF THE UPPER RIDGE AND INTO THE COUTNY WARNING
AREA(CWA) ON FRIDAY MORNING. THE UPPER RIDGE CONTINUES TO RETROGRADE
FRIDAY AND SATURDAY AS A TROF DIGS INTO THE OHIO VALLEY. BETTER
DYNAMICS REACH THE FORECAST AREA BY SATURDAY MORNING WITH THE MAIN
SHORT WAVE COMING THROUGH SATURDAY NIGHT. IMPRESSIVE UPPER
DIFFLUENCE IN THE RIGHT REAR QUDRANT OF THE UPPER JET ON SATURDAY
NIGHT. TROF AXIS IS EAST OF THE CWA BY MONDAY MORNING.

AT THE SURFACE LOW PRESSURE OVER THE CENTRAL PLAINS WILL MOVE EAST
ACROSS THE OHIO VALLEY BY FRIDAY THEN INTO NEW YORK ON SATURDAY.
THIS LOW WILL PUSH A COLD FRONT THROUGH THE REGION ON SATURDAY
NIGHT.

NCEP MENTIONED THE PRE-FRONTAL TROF ON FRIDAY POSSIBLY OUTRUNNING
THE SURFACE FRONT. SEEING REFLECTIONS OF THIS IN THE NAM PARAMETERS
WITH SHOWERS AND THUNDERSTORMS ALREADY INTO THE PIEDMONT ON FRIDAY
AFTERNOON AND ANOTHER LINE OF STORMS CLOSER TO THE FRONT MOVING INTO
THE NORTHWEST CWA. BY FRIDAY 850 MB WINDS EAST OF THE BLUE ARE OUT
OF THE SOUTHWEST AND 850 MB TEMPERATURES GO BACK UP TO +20/+21 SO
WILL RAISE MAXIMUM TEMPERATURES FOR FRIDAY IN THE SOUTHEAST CWA.
WILL ALSO ADD HEAVY RAIN INTO THE FORECAST FOR FRIDAY. PRECIPITABLE
WATER VALUES ARE INCREASING TO THE 1.5 TO 2.0 RANGE WHICH IS WELL
ABOVE NORMAL FOR THIS TIME OF YEAR.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

CONVECTION ALL BUT GONE IN THE AREA...WITH LINGERING TSRA OVER FAR
SW VA. FOG ALREADY FORMING IN LYH AND LWB. AREAS THAT SAW RAINFALL
DURING THE EVENING SHOULD SEE FOG DEVELOPMENT...EVEN ROANOKE
SHOULD EXPERIENCE VSBYS DOWN TO MVFR RANGE TOWARD DAWN.
LYH...DAN...AND LWB SHOULD ALL DROP INTO IFR TO LIFR RANGE TOWARD
DAWN...DUE TP FOG...AND RECOVER BACK TO VFR VSBYS BY 13-1430Z.
CONVECTION SHOULD BE MORE CONFINED TO THE MTNS THU AFTERNOON...AND
THINK LWB WILL SEE A BETTER CHANCE THAN OTHER TAF SITES TO THE
EAST. FOR NOW HAVE VCTS IN LWB...WITH CB CLOUD GROUP FOR ROA AND
LYH LATE IN THE AFTN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Jul 20, 11:53 AM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT THU JUL 20 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211700-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1253 PM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY
MID AFTERNOON...AND THEN WILL BE MOVING SOUTHEASTWARD INTO THE
FOOTHILLS AND PIEDMONT AREAS. A FEW OF THE STRONGEST STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST ON
FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT FROM FRIDAY THROUGH SATURDAY NIGHT. THE VERY
MOIST AIRMASS OVER THE REGION AND THE PROLONGED PERIOD WITH
SHOWERS AND THUNDERSTORMS MAY LEAD TO EXCESSIVE RAINFALL.

IN ADDITION...THERE IS THE POTENTIAL FOR STRONG TO SEVERE WINDS
WITH THE THUNDERSTORMS ON SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EARLY THIS
EVENING.

In the hours before

Local storm report, Jul 20, 9:49 AM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1049 AM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     WOODLAWN                36.72N 80.82W
07/19/2006                   CARROLL            VA   DEPT OF HIGHWAYS

            TWO TREES DOWN.

&&

HYSELL
Local storm report, Jul 20, 9:56 AM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 AM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     WYLLIESBURG             36.85N 78.58W
07/19/2006                   CHARLOTTE          VA   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN.

0337 PM     HAIL             2 SW LEDA               36.88N 79.11W
07/19/2006  E0.75 INCH       HALIFAX            VA   PUBLIC

0421 PM     TSTM WND DMG     2 N RINGGOLD            36.63N 79.30W
07/19/2006                   PITTSYLVANIA       VA   POST OFFICE

            A COUPLE OF TREES SNAPPED.

0440 PM     HAIL             1 E EVINGTON            37.23N 79.27W
07/19/2006  E0.75 INCH       CAMPBELL           VA   TRAINED SPOTTER

0503 PM     TSTM WND DMG     GOSHEN                  37.98N 79.50W
07/19/2006                   ROCKBRIDGE         VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON ROUTE 42.

0510 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E1.00 INCH       CITY OF ROANOKE    VA   PUBLIC

0510 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E0.88 INCH       CITY OF ROANOKE    VA   PUBLIC

0523 PM     HAIL             ROANOKE                 37.28N 79.96W
07/19/2006  E0.88 INCH       CITY OF ROANOKE    VA   PUBLIC

0530 PM     TSTM WND DMG     YANCEYVILLE             36.41N 79.34W
07/19/2006                   CASWELL            NC   PUBLIC

            TREES DOWN IN TOWN

0530 PM     TSTM WND DMG     BROWNSBURG              37.93N 79.32W
07/19/2006                   ROCKBRIDGE         VA   CO-OP OBSERVER

            TREES DOWN IN TOWN

0542 PM     TSTM WND DMG     6 W BOONSBORO           37.45N 79.38W
07/19/2006                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 665 NEAR PERROWVILLE.

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   LAW ENFORCEMENT

            PARTIAL COLLAPSE OF ROANOKE TIMES BUILDING WAS REPORTED
            IN ERROR. DEBRIS FROM TRANSPORTATION MUSEUM LANDED IN
            ROANOKE TIMES PARKING LOT.

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE

0555 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E0.75 INCH       CITY OF SALEM      VA   FIRE DEPT/RESCUE

0555 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
07/19/2006                   CITY OF ROANOKE    VA   PUBLIC

            PORTION OF ROOF OF VIRGINIA TRANSPORTATION MUSEUM BLOWN
            OFF.

0555 PM     HAIL             BENT MOUNTAIN           37.15N 80.12W
07/19/2006  E0.75 INCH       ROANOKE            VA   TRAINED SPOTTER

0605 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

0620 PM     TSTM WND DMG     2 N SANDY RIDGE         36.53N 80.12W
07/19/2006                   STOKES             NC   LAW ENFORCEMENT

            TREE DOWN.

0630 PM     HAIL             10 SE BUCKINGHAM        37.45N 78.42W
07/19/2006  E0.88 INCH       BUCKINGHAM         VA   PUBLIC

0630 PM     HAIL             SALEM                   37.29N 80.06W
07/19/2006  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

            IN CITY

0630 PM     HAIL             3 NW CALLAWAY           37.05N 80.09W
07/19/2006  E0.75 INCH       FRANKLIN           VA   TRAINED SPOTTER

0633 PM     TSTM WND DMG     AMHERST                 37.58N 79.05W
07/19/2006                   AMHERST            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

0655 PM     TSTM WND DMG     10 SE BUCKINGHAM        37.45N 78.42W
07/19/2006                   BUCKINGHAM         VA   AIRPLANE PILOT

            TREES DOWN ON HWY 15

0700 PM     TSTM WND DMG     3 W ELTON               37.82N 80.87W
07/19/2006                   SUMMERS            WV   DEPT OF HIGHWAYS

            IN LOCKBRIDGE...SEVERAL TREES DOWN AND A POWER POLE
            SNAPPED. 1.00 INCH HAIL REPORTED AS WELL.

0741 PM     HAIL             1 E TROUT DALE          36.70N 81.42W
07/19/2006  E0.75 INCH       GRAYSON            VA   PUBLIC

            PENNY SIZE HAIL STARTED AROUND 720 PM...AND CONTINUED
            THROUGH 745 PM.

0745 PM     HAIL             6 S DUBLIN              37.03N 80.70W
07/19/2006  E1.00 INCH       PULASKI            VA   PUBLIC

            NEAR CLAYTOR LAKE STATE PARK

0753 PM     TSTM WND DMG     CULLEN                  37.12N 78.65W
07/19/2006                   CHARLOTTE          VA   PUBLIC

            SEVERAL LARGE TREE LIMBS DOWN.

0754 PM     HAIL             12 SE PULASKI           36.93N 80.65W
07/19/2006  E0.88 INCH       PULASKI            VA   PUBLIC

0805 PM     HAIL             2 W DUBLIN              37.12N 80.74W
07/19/2006  E1.00 INCH       PULASKI            VA   PUBLIC

            ON HWY 11

0805 PM     TSTM WND DMG     1 S BUCHANAN            37.50N 79.68W
07/19/2006                   BOTETOURT          VA   AIRPLANE PILOT

            TREES DOWN ON POWERLINES

0815 PM     TSTM WND DMG     DUBLIN                  37.12N 80.70W
07/19/2006                   PULASKI            VA   PUBLIC

            TREE DOWN ON HOUSE. SEVERAL PINE TREE TOPS BROKEN OFF
            INCLUDING LARGE BLUE SPRUCE.

0825 PM     TSTM WND DMG     DUBLIN                  37.12N 80.70W
07/19/2006                   PULASKI            VA   PUBLIC

            TREES DOWN IN CITY

0835 PM     HAIL             PULASKI                 37.05N 80.80W
07/19/2006  E0.88 INCH       PULASKI            VA   PUBLIC

            IN CITY

0840 PM     TSTM WND DMG     PULASKI                 37.05N 80.80W
07/19/2006                   PULASKI            VA   PUBLIC

            TWO 12 INCH TREES DOWNED.

0840 PM     HAIL             ELLISTON                37.22N 80.23W
07/19/2006  E0.75 INCH       MONTGOMERY         VA   AMATEUR RADIO

0845 PM     TSTM WND DMG     5 SW LINDSIDE           37.40N 80.73W
07/19/2006                   MONROE             WV   DEPT OF HIGHWAYS

            TREES DOWN.

0850 PM     TSTM WND DMG     3 NE PULASKI            37.08N 80.76W
07/19/2006                   PULASKI            VA   PUBLIC

            TREES DOWN

0850 PM     HAIL             3 NE PULASKI            37.08N 80.76W
07/19/2006  E1.00 INCH       PULASKI            VA   PUBLIC

0902 PM     HAIL             DUBLIN                  37.12N 80.70W
07/19/2006  E0.88 INCH       PULASKI            VA   PUBLIC

0953 PM     TSTM WND DMG     WOODLAWN                36.72N 80.82W
07/19/2006                   CARROLL            VA   DEPT OF HIGHWAYS

            TWO TREES DOWN.

1030 PM     TSTM WND DMG     5 NE SPARTA             36.55N 81.07W
07/19/2006                   ALLEGHANY          NC   DEPT OF HIGHWAYS

            ROUTE 18 CLOSED DUE TO TREE REMOVAL

1204 AM     HAIL             4 SW TODD               36.27N 81.65W
07/20/2006  E1.00 INCH       WATAUGA            NC   PUBLIC

1206 AM     HAIL             SANDS                   36.25N 81.63W
07/20/2006  E0.75 INCH       WATAUGA            NC   PUBLIC

&&

HYSELL
Local storm report, Jul 20, 10:12 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND DMG     2 SE WEST JEFFERSON     36.38N 81.47W
07/19/2006                   ASHE               NC   DEPT OF HIGHWAYS

            TREE DOWN.

&&

HYSELL
Local storm report, Jul 20, 11:59 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     3 SE RADFORD            37.10N 80.53W
07/19/2006                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            ONE TREE DOWN ON MEADOW CREEK RD.

&&

HYSELL
Local storm report, Jul 20, 12:03 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 E BLACKSBURG          35.12N 81.41W
07/19/2006  E0.75 INCH       CHEROKEE           SC   TRAINED SPOTTER

            PENNY SIZE HAIL AND LARGE TREE LIMBS DOWN.

&&

HYSELL
Local storm report, Jul 20, 12:04 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
104 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             6 E BLACKSBURG          37.23N 80.31W
07/19/2006  E0.75 INCH       MONTGOMERY         VA   TRAINED SPOTTER

            PENNY SIZE HAIL AND LARGE TREE LIMBS DOWN.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 20, 1:10 PM EST
Where
Pulaski County, Pulaski
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -80.800

Thunderstorm Wind, Bath

When
July 20, 5:40 PM EST
Where
Bath County, Millboro
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.967, -79.600

Thunderstorm Wind, Pittsylvania

When
July 20, 6:50 PM EST
Where
Pittsylvania County, 2 mi NE of Ringgold
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
36.617, -79.267

Thunderstorm Wind, Amherst

When
July 20, 8:15 PM EST
Where
Amherst County, Elon
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -79.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522484, 5522485, 5522486, 5522487.